Kentucky, 2003

Flash Flooding in Kentucky, August 2, 2003

August 2, 2003 · NWS PAH · 2 events in 2 counties and zones

High water was reported over numerous side roads in the Hopkinsville area. Several roads were closed, including a primary route.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High water was reported over numerous side roads in the Hopkinsville area. Several roads were closed, including a primary route. In Todd County, water was reported over a few roadways, including Highways 181 and 102.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 2, 1:00 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SAT AUG 2 2003

MODELS INSIST ON HANGING LONG WAVE TROF AROUND UNTIL AT LEAST
TUE...AFTER WHICH TIME SOME RIDGING BUILDS IN AND ALLOWS FOR A DRIER
MID TO LATE WEEK FORECAST. UNTIL THEN...THERE WL BE A SLGT CHC-CHC
PCPN ALMOST ANYTIME. WHILE FA REMAINS IN SLGT RISK SVR THRU
DAY2...CONCERN OVER NEXT 72 HOURS IS ALSO PCPN AND FLOOD POTENTIAL.
DESPITE HEAVY RAIN POTENTIAL THIS PM...FLOODING IS MORE OF
THE URBAN/SMALL STREAM VARIETY VERSUS FFW. LINGERING LOW LAYER
BOUNDARY WL REMAIN FOCUS FOR SHRA/TSRA AND ITS SLIGHT MOVEMENT
SOUTH...THEN BACK NORTH WITH TIME...FAIRLY EVENLY DISTRIBUTES BEST
CHC PCPN AREAS OVER FA SO AS TO NOT SHOW AN OBVIOUS FOCUS ON ONE
AREA FOR TOO LENGTHY OF A PERIOD THAT WOULD PRODUCE OVERT FLOOD
PROBLEMS. WL THEREFORE OPT TO HANDLE ANY FLOODING VIA SHORT FUSE
PRODUCTS.

WITH ALL OF THE RECENT CONVECTION TEMPS HAVE RUN AOB GUIDANCE
NOS...AND WL LIKELY RETAIN THAT BIAS AS LONG AS THE TROF AND
ASSOCIATED BOUNDARY ARE LINGERING IN THE VCNTY. WL THEREFORE SHOW AN
AOB MOS SKEW TO TEMPS THRU MID WEEK...TAPERING TO NR MOS NOS BY LATE
IN THE FORECAST.

.PAH...NONE.
Hazardous weather outlook, Aug 2, 4:00 AM CST, 9 hours 26 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-030915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE ENTIRE
QUAD STATE AREA AGAIN SUNDAY. THE AFOREMENTIONED BOUNDARY IS
EXPECTED TO MOVE THROUGH THE AREA SUNDAY...RESULTING IN ANOTHER
CHANCE OF SEVERE THUNDERSTORMS AS FRONTAL PASSAGE OCCURS.
OTHERWISE...AS WE HEAD THROUGH THE UPCOMING WORK WEEK...AN ISOLATED
AFTERNOON THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Special weather statement, Aug 2, 8:13 AM CST, 5 hours 13 minutes before
ILZ088>094-KYZ001>011-MOZ086-087-100-107>112-114-021500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT AUG 2 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS CANCELLED THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS...AND SOUTHWEST KENTUCKY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
August 2, 1:26 PM CST to 2:30 PM CST
Where
Christian County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Flash Flood, Todd

When
August 2, 1:28 PM CST to 2:30 PM CST
Where
Todd County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378197, 5378198.